A few interesting topics caught my eye in the literature lately.
From the Journal of Emergency Medicine (full article on Medscape): Tessalon Perles can be dangerous in an overdose. This case report shows how a teenager who took 10 pills in a suicide attempt presented in cardiac arrest, was successfully resusciatated, then ended up losing her eyesight and developing permanent psychiatric problems.
From an eMedHome.com Clinical Pearl: Aggressive diuresis in patients with neurogenic pulmonary edema may worsen outcomes. Delayed cerebral ischemia is the most common cause of secondary neurologic injuries in patients with aneurysmal subarachnoid hemorrhage. By reducing preload through diuresis, the resulting hypovolemia may decrease cerebral perfusion pressures and cause additional neurologic injury. Recommendations are instead to maintain normovolemia and use positive pressure ventilation to maintain respiratory status. References here and here. Has any one tried this?
The constipation may be nasty, but the treatment can kill you. Retrospective review shows that Fleets enemas in standard doses can cause renal failure, severe electrolyte abnormalities, and even death in elderly patients. Back to the ol’ “high, hot and helluva lot” soap suds enemas?